Winter Storm, Taylor
- When
- March 5, 12:00 AM CST to 12:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
Parts of north central Wisconsin received snow accumulations of 6 to 8 inches. 3 inches at Medford (Taylor County).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Parts of north central Wisconsin received snow accumulations of 6 to 8 inches. Specific reports included 7.5 inches at Goodrich (Taylor County), 7.0 inches at Owen (Clark County) and 6.3 inches at Medford (Taylor County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 4, 3:10 PM CST, 8 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CST THU MAR 4 2004
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
FORECAST CONCERNS FOCUS ON THE STORM SYSTEM FOR TONIGHT AND EARLY
FRIDAY...PRECIPITATION TYPES...AMOUNTS...THUNDERSTORMS...HEADLINES?
00Z MODEL SOLUTIONS FAIRLY SIMILAR WITH THE OVERALL PICTURE
AGAIN...HAVING TRENDED SLOWLY TOWARD EACH OTHER OVER THE LAST COUPLE
RUNS. HOWEVER...AS NOTED YESTERDAY...THE AMOUNT OF LOW LEVEL WARMING
CONTINUES TO DIFFER...AND WHILE NOT BY MUCH...IT COULD BE
SIGNIFICANT TOWARD THE SENSIBLE WEATHER FOR THE FORECAST AREA. ETA
CONTINUES TO BE THE WARMER OF THE TWO AT 850 MB...INDICATIVE OF ITS
SLIGHTLY MORE NORTHWEST SFC/850 MB LOW. DEPENDING ON WHICH SOLUTION
PLAYS OUT THE BEST...A FEW INCHES OF SNOW TO NONE COULD BE THE
DIFFERENCE. INITIALIZATIONS LOOK PRETTY GOOD AND ALSO CLOSE...SO NO
HELP THERE. WITH NO CLEAR CUT WINNER...I WILL TAKE THE DIFFERENCE
BETWEEN THE TWO...AND CUT THE FORECAST WEATHER GRIDS ACCORDINGLY.
VERY STRONG DYNAMICS WITH THIS DEVELOPING STORM SYSTEM...WITH STRONG
QG CONVERGENCE THROUGH THE LAYERS...ALONG WITH VERY FAVORABLE FN
VECTOR DIVERGENCE ON THE 850:600 MB LAYER FROM 00-12Z FRI. THE 500
MB SHORTWAVE TROUGH WILL LIFT FROM THE TX THIS AFTERNOON...MOVING
OVER SOUTHERN WI BY 12Z FRI. A SFC LOW ASSOCIATED WITH THE UPPER
LEVEL FEATURE WILL INTENSIFY AS IT MOVES NORTHEAST...MOVING OVER
EASTERN IA BY 12Z FRI. A COUPLED...300 MB JET WILL AID THE SYSTEM/S
MOVEMENT...AND ENHANCE THE ALREADY CONSIDERABLE LIFT. MOISTURE WILL
NOT BE A CONCERN...AS INDICATED THROUGH THE RH FIELDS AND
TIME/HEIGHT X-SECTIONS. MORE INDICATIVE THOUGH IS THE 850 MB
MOISTURE TRANSPORT...WHICH SURGES THROUGH EASTERN IA AND ILL THIS
EVENING...AND INTO WI BY MIDNIGHT. NORTHERN EXTENT OF THE ONGOING
RAIN AND THUNDERSTORMS TO THE SOUTH MATCHES WELL WITH THE NORTHERN
EXTENT OF THE MOISTURE TRANSPORT. WITH SOME ELEVATED
INSTABILITY...ALONG WITH A 60 KT LOW LEVEL JET PUSHING INTO AND
ACROSS THE SFC WARM FRONT...THUNDERSTORMS WILL ALSO BE POSSIBLE FOR
SOUTHERN/EASTERN PORTIONS OF THE FORECAST AREA TONIGHT.
SO...ITS GOING TO GET WET...AND THERE MAY BE SOME RUMBLES OF
THUNDER...BUT HOW ABOUT SNOW? AS STATED EARLIER...SIGNIFICANT LOW
LEVEL WARMING /700MB:SFC/ BRINGS THE PCPN TYPE...AND TIMING...INTO
QUESTION. X-SECTIONS WOULD KEEP THE LOW LEVELS WARM ENOUGH FOR RAIN
THROUGH 12Z FRI...ROUGHLY FROM AND SOUTH OF A TOMAH...TO LA
CROSSE...TO CHARLES CITY LINE. NORTH OF THERE...THE RAIN WOULD MIX
WITH SNOW OVERNIGHT...AND THEN LIKELY MAINLY SNOW BY 12Z FRI. NORTH
OF NEILLSVILLE WI...THE PCPN WILL START AS RAIN...BUT SHOULD CHANGE
OVER TO SNOW MUCH QUICKER...WHICH WILL LEAD TO MORE ACCUMULATIONS.
WITH THE BEST PCPN BANDS EXPECTED TO MOVE ACROSS THIS AREA
OVERNIGHT/EARLY FRIDAY...WHEN THE TEMP PROFILES WOULD SUPPORT
SNOW...SIGNIFICANT ACCUMULATIONS COULD BE POSSIBLE.
WITH THIS IN MIND...WILL ISSUE A WINTER STORM WARNING FOR THE FAR
NORTH /TAYLOR COUNTY/ FOR 6 OR MORE INCHES LATE TONIGHT THROUGH
FRIDAY. ALSO...WILL ISSUE A WINTER WEATHER ADVISORY FOR 3-5 INCHES
JUST SOUTH OF THERE...IN CLARK COUNTY. THE NEXT MOST FAVORABLE CUT
FOR ACCUMULATING SNOWS LOOK TO BE ON AND NORTH OF A BLACK RIVER
FALLS TO DODGE CENTER LINE. THIS IS THE MOST PROBLEMATIC AREA AS THE
CHANGE OVER TO SNOW IS VERY MURKY. IN THE COLDER MODEL
/GFS/...IT WOULDN/T CHANGE OVER TO ALL SNOW IN THOSE AREAS UNTIL
AROUND 09Z. WITH THE ETA...IT PROBABLY WOULDN/T CHANGE ALL OVER
UNTIL AROUND 12Z. MY CONFIDENCE ISN/T VERY HIGH HERE...AS EVEN A
DIFFERENCE OF A COUPLE HOURS COULD MEAN A SIGNIFICANT DIFFERENCE IN
SNOW ACCUMULATIONS. WILL GO WITH ABOUT 2-4 INCHES IN THIS AREA...AND
NO ADVISORY...FOR NOW. HOWEVER...AS NOTED...ANY SMALL DIFFERENCE
COULD BE SIGNIFICANT...AND ADDITIONAL ADVISORIES COULD BECOME
NECESSARY IF COLDER AIR MOVES IN MORE QUICKLY.
.LONG TERM...MONDAY THROUGH THURSDAY
OVERALL PATTERN IN THE EXTENDED SIMILAR BETWEEN THE MODELS...PUTTING
THE REGION UNDER THE INFLUENCES OF NORTHWEST FLOW. BUT ALONG WITH
THAT COMES THE TIMING DIFFERENCES WITH THE VARIOUS SHORTWAVES TO
WORK THROUGH THE FLOW. ENSEMBLES FAVOR THE OPERATIONAL MRF MORE THAN
THE ECMWF...BUT AT MENTIONED...TIMING WITH THIS KIND OF FLOW...THAT
FAR OUT...IS PROBLEMATIC AT BEST. WON/T MAKE ANY SIGNIFICANT CHANGES
TO THE ONGOING FORECAST.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH FOR TONIGHT THROUGH FRIDAY...
IAZ008>011-018-019-029-030.
MN...FLOOD WATCH FOR TONIGHT THROUGH FRIDAY...
MNZ095-096.
WI...WINTER STORM WARNING FOR TONIGHT THROUGH FRIDAY...
WIZ017.
WINTER WEATHER ADVISORY FOR TONIGHT THROUGH FRIDAY...
WIZ029.
FLOOD WATCH FOR TONIGHT THROUGH FRIDAY.
WIZ041>044-053>055-061.
&&
RIECKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 340 PM CST THU MAR 4 2004 WIZ017-051200- TAYLOR- INCLUDING THE CITY OF...MEDFORD 340 PM CST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN. .DAY ONE...TONIGHT A POTENT WINTER STORM SYSTEM IS EXPECTED TO MOVE INTO SOUTHERN WISCONSIN FRIDAY MORNING. THIS SYSTEM WILL SPREAD A MIX OF RAIN AND SNOW INTO NORTH CENTRAL WISCONSIN LATE THIS EVENING. THE PRECIPITATION WILL CHANGE OVER TO SNOW DURING THE OVERNIGHT HOURS... WITH THE SNOW PERSISTING THROUGH FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE STORM WILL CONTINUE MOVING NORTHEAST ACROSS WISCONSIN AND INTO THE GREAT LAKES REGION BY FRIDAY AFTERNOON. SNOW...HEAVY AT TIMES... WILL CONTINUE THROUGH THE DAY FRIDAY. TOTAL SNOW ACCUMULATION OF 4 TO 8 INCHES WILL BE POSSIBLE. A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOW REPORTS ON FRIDAY WOULD BE APPRECIATED. WIZ029-051200- CLARK- INCLUDING THE CITY OF...NEILLSVILLE 340 PM CST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN. .DAY ONE...TONIGHT A POTENT WINTER STORM SYSTEM IS EXPECTED TO MOVE INTO SOUTHERN WISCONSIN FRIDAY MORNING. THIS SYSTEM WILL SPREAD A MIX OF RAIN AND SNOW INTO CENTRAL WISCONSIN LATE THIS EVENING. THE PRECIPITATION SHOULD CHANGE OVER TO ALL SNOW DURING THE OVERNIGHT HOURS...WITH THE SNOW PERSISTING THROUGH FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE STORM WILL CONTINUE MOVING NORTHEAST ACROSS WISCONSIN AND INTO THE GREAT LAKES REGION BY FRIDAY AFTERNOON. SNOW WILL CONTINUE THROUGH THE DAY FRIDAY AND INTO FRIDAY NIGHT. TOTAL SNOW ACCUMULATION OF 3 TO 5 INCHES WILL BE POSSIBLE. A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOW REPORTS ON FRIDAY WOULD BE APPRECIATED. MNZ079-086>088-094-WIZ032>034-051200- BUFFALO-DODGE-JACKSON-MOWER-OLMSTED-TREMPEALEAU-WABASHA-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...ROCHESTER... WINONA 340 PM CST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A POTENT WINTER STORM SYSTEM IS EXPECTED TO MOVE INTO SOUTHERN WISCONSIN FRIDAY MORNING. PRECIPITATION WILL START AS RAIN...BUT WILL MIX WITH AND CHANGE OVER TO SNOW OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE STORM WILL CONTINUE MOVING NORTHEAST ACROSS WISCONSIN AND INTO THE GREAT LAKES REGION BY FRIDAY AFTERNOON. THE PRECIPITATION WILL CHANGE OVER TO ALL SNOW BY SUNRISE...CONTINUING THROUGH THE DAY FRIDAY. SNOW ACCUMULATIONS OF 2 TO 4 INCHES WILL BE POSSIBLE. BASED ON THE CURRENT TRACK OF THE STORM SYSTEM...A SIGNIFICANT AMOUNT OF RAIN AND SNOW IS EXPECTED BY THE TIME THE STORM ENDS. THIS COULD CAUSE SOME FLOODING PROBLEMS ON AREA RIVERS AND STREAMS AS WELL AS OTHER FLOOD PRONE LOCATIONS. THE SNOWFALL TOWARD THE END OF THE EVENT MAY CAUSE INCONVENIENCES TO TRAVELERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR RAIN AND FLOODING REPORTS TONIGHT AND FRIDAY. SNOWFALL REPORTS WILL ALSO BE APPRECIATED. IAZ008>011-018-019-029-030-MNZ095-096-WIZ041>044-053>055-061-051200- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD- GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-RICHLAND- VERNON-WINNESHIEK- INCLUDING THE CITIES OF...CHARLES CITY...DECORAH...LA CROSSE... MAUSTON...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...SPARTA/TOMAH...VIROQUA...WAUKON 340 PM CST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A POTENT WINTER STORM SYSTEM IS EXPECTED TO MOVE INTO SOUTHERN WISCONSIN FRIDAY MORNING. THIS WILL SPREAD AN AREA OF RAIN INTO THE AREA THIS EVENING. RAIN...HEAVY AT TIMES...AND PERHAPS A FEW THUNDERSTORMS...WILL BE LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE STORM WILL CONTINUE MOVING NORTHEAST ACROSS WISCONSIN AND INTO THE GREAT LAKES REGION BY FRIDAY AFTERNOON. RAIN WILL CONTINUE DURING THE MORNING...WITH AMOUNTS OF 1 TO 2 INCHES POSSIBLE IN SOME LOCATIONS. THIS AMOUNT OF RAIN ON ALREADY SATURATED SOILS MAY RESULT IN SOME SIGNIFICANT FLOODING ON AREA RIVERS AND STREAMS AS WELL AS OTHER FLOOD PRONE LOCATIONS. A FLOOD WATCH CONTINUES IN EFFECT TONIGHT AND FRIDAY AS A RESULT. THE PRECIPITATION WILL GRADUALLY MIX WITH AND THEN CHANGE OVER TO SNOW DURING FRIDAY. SOME LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR RAIN AND FLOODING REPORTS TONIGHT AND FRIDAY. THOMPSON
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387809, 5387810.